Antidepressants Create Physical Dependence

Written by Jim Folk
Medically reviewed by Marilyn Folk, BScN.
Last updated April 25, 2021

Antidepressants Create Physical Dependence

When antidepressants first became available, they were marketed as well tolerated and didn't cause physical dependence. They were prescribed for many mental health disorders, including anxiety disorder and its symptoms and depression.

Yet, many of our Recovery Support members and therapy clients had difficulty coming off AND staying off of antidepressants.

Then came the term antidepressant discontinuation syndrome, which labeled the troubles of coming off of antidepressants. Research has discovered that at least 20% of people who abruptly stopped or dramatically reduced their dosage experienced discontinuation symptoms.

Antidepressant discontinuation symptoms include: Flu-like symptoms (lethargy, fatigue, headache, achiness, sweating), Insomnia (with vivid dreams or nightmares), Nausea (sometimes vomiting), Imbalance (dizziness, vertigo, light-headedness), Sensory disturbances (“burning,” “tingling,” “electric-like” or “shock-like” sensations) and Hyperarousal (anxiety, irritability, agitation, aggression, mania, jerkiness).[1]

Research in 2018, found that SNRI antidepressants could cause dependency, and it was noted that, “We should be more cautious in prescribing them and be aware of the problems that ensue when you stop them."

Yet, the number of antidepressant prescriptions continues to rise despite this warning.

Now, research has found that many different types of antidepressants can cause physical dependence. The dependence becomes stronger the longer the antidepressant is taken.

Lead author, Mireille Rizkalla, PhD, Assistant Professor, Department of Clinical Integration at Midwestern University Chicago College of Osteopathic Medicine said, "I think we have a real problem with patient care management, when it comes to prescribing antidepressants. We tend to put patients on an SSRI and more or less forget about them."

It’s advisable that medical and mental health professionals use more caution when considering prescribing antidepressants, especially when there are many natural ways to reduce mental health symptoms.

You can read the press release of this research below:

Researchers say extended antidepressant use creates physical dependence

AMERICAN OSTEOPATHIC ASSOCIATION

Patients who have taken antidepressants for years should consider coming off the medication. However, researchers say they will likely face difficult and even dangerous withdrawal symptoms due to a physical dependence.

The best process is to follow a tapering schedule while consulting with a physician, according to research in The Journal of the American Osteopathic Association. Stopping medication outright is almost never advisable.

"I understand that many people feel safe in that their depression or anxiety is continuously managed by medication. However, these are mind-altering drugs and were never intended as a permanent solution," says Mireille Rizkalla, PhD, Assistant Professor, Department of Clinical Integration at Midwestern University Chicago College of Osteopathic Medicine, and lead author on this research. "Once the patient's depression or anxiety has been resolved, the physician should guide them toward discontinuation, while providing non pharmacologic treatments to help them maintain their mental health."

Hard to quit

Patients who stop taking their medication often experience Antidepressant Discontinuation Syndrome (ADS), which includes flulike symptoms, insomnia, nausea, imbalance, sensory disturbances often described as electric shocks or "brain zaps", and hyperarousal.

Older, first-generation antidepressants often come with additional risks for more severe symptoms, including aggressiveness, catatonia, cognitive impairment, and psychosis. Discontinuing any antidepressant also carries a risk for gradual worsening or relapsing of depression and anxiety, as well as suicidal thoughts.

Indefinitely medicated

A recent report from the CDC said a quarter of people taking antidepressants had been using them for a decade or more. Rizkalla says this data makes the case that patients and physicians are overly reliant on medication without concern for long-term consequences.

"I think we have a real problem with patient care management, when it comes to prescribing antidepressants," says Rizkalla. "We tend to put patients on an SSRI and more or less forget about them."

She adds that, while relatively safe, antidepressants still carry side effects, including weight gain, sexual dysfunction and emotional numbing. She also urges caution as the evidence for antidepressant risk factors is based on short-term usage, and says there are no sufficient longitudinal studies on the neurologic impact of taking antidepressants for decades.

Rizkalla and her coauthors included the following tapering schedule for varying classes of antidepressants. However, she insists patients consult their physician before and throughout the process to monitor their symptoms and progress.

Antidepressants Create Physical Dependence Taper Rates Chart
Antidepressants Create Physical Dependence Taper Rates Chart

Disclaimer: anxietycentre.com is not responsible for the accuracy of news releases posted at anxietycentre.com by contributing institutions or for the use of any information throughout anxietycentre.com's system.


The combination of good self-help information and working with an experienced anxiety disorder therapist, coach, or counselor is the most effective way to address anxiety and its many symptoms. Until the core causes of anxiety are addressed – which we call the underlying factors of anxiety – a struggle with anxiety unwellness can return again and again. Dealing with the underlying factors of anxiety is the best way to address problematic anxiety.

Additional Resources

Return to our Anxiety Research page.

anxietycentre.com: Information, support, and therapy for anxiety disorder and its symptoms, including Antidepressants Create Physical Dependence.

References

1. Berber MJ. FINISH: remembering the discontinuation syndrome. Flu-like symptoms, insomnia, nausea, imbalance, sensory disturbances, and hyperarousal (anxiety/agitation). J Clin Psychiatry 1998;59:255. https://www.ncbi.nlm.nih.gov/pubmed/9632038